Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 141, NWS La Crosse, WI

July 19, 2008Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2008, 6:05 PM CDT for Buffalo County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2008, 6:05 PM CDT (23:05 UTC)
Expired
Jul 19, 2008, 6:30 PM CDT
In force
25 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 87 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:22 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 192305
SVRARX
WIC011-192330-
/O.NEW.KARX.SV.W.0141.080719T2305Z-080719T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BUFFALO COUNTY IN WEST CENTRAL WISCONSIN...

* UNTIL 630 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE
  BIG SWAMP AREA...OR NEAR MONDOVI...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONDOVI AROUND 610 PM...
  MONDOVI AIRFIELD AROUND 620 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4460 9153 4447 9153 4445 9153 4451 9181
      4460 9181
TIME...MOT...LOC 2305Z 284DEG 31KT 4459 9173

$$

NWS LA CROSSE
3 follow-up statements
000 
WWUS53 KARX 192316
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
616 PM CDT SAT JUL 19 2008

WIC011-192330-
/O.CON.KARX.SV.W.0141.000000T0000Z-080719T2330Z/
BUFFALO WI-
617 PM CDT SAT JUL 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN BUFFALO COUNTY...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MONDOVI...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EXTREME NORTHEASTERN BUFFALO COUNTY AT 630 PM

LAT...LON 4460 9153 4447 9153 4445 9153 4451 9181
      4460 9181
TIME...MOT...LOC 2317Z 286DEG 28KT 4455 9162

$$

RIECK
000 
WWUS53 KARX 192322
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
622 PM CDT SAT JUL 19 2008

WIC011-192330-
/O.CON.KARX.SV.W.0141.000000T0000Z-080719T2330Z/
BUFFALO WI-
622 PM CDT SAT JUL 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN BUFFALO COUNTY...

AT 620 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR MONDOVI AIRFIELD...OR NEAR MONDOVI...
MOVING EAST AT 35 MPH.

LAT...LON 4460 9153 4447 9153 4445 9153 4451 9181
      4460 9181
TIME...MOT...LOC 2322Z 286DEG 28KT 4454 9159

$$

RIECK
000 
WWUS53 KARX 192327
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 PM CDT SAT JUL 19 2008

WIC011-192337-
/O.EXP.KARX.SV.W.0141.000000T0000Z-080719T2330Z/
BUFFALO WI-
627 PM CDT SAT JUL 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUFFALO COUNTY
EXPIRES AT 630 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER
INFORMATION.

LAT...LON 4460 9153 4447 9153 4445 9153 4451 9181
      4460 9181
TIME...MOT...LOC 2327Z 286DEG 28KT 4453 9154

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:47 PM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 19, 2:47 PM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
247 PM CDT SAT JUL 19 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY

FORECAST FOCUS IS MAINLY ON CONVECTIVE POTENTIAL FOR THE NEXT FEW
DAYS.

18Z SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY FROM AROUND THE SIOUX
FALLS AREA...NORTHEAST TOWARD THE TWIN CITIES AND EAU CLAIRE...TO
THE UPPER PENINSULA. SURFACE FLOW IS A BIT MUDDLED WITH REMNANTS OF
OVERNIGHT MCS TRACKING NORTHEAST BETWEEN THE CITIES AND DULUTH.
MOISTURE CONVERGENCE FOCUSING ON THE SIOUX FALLS AREA...WHERE
CONVECTION WAS EXPANDING. FLOW OF MOIST AIR ACROSS IA IS FEEDING
INTO SOUTHERN MN.

LOTS OF SUBTLE DIFFERENCES WITH THE VARIOUS MODEL SOLUTIONS AND HOW
THEY HANDLE CONVECTION. NONE REALLY IN AGREEMENT WITH ANY OTHER...
AND THE RESULTING CONVECTIVE CLUSTERS ALTER THE MASS FIELDS ENOUGH
TO RESULT IN DIFFERING OPINIONS. OVERALL...LOCAL RUC-WRF TRACKING
REALITY ABOUT THE BEST...WITH NAM IN THE BALLPARK. LEANED TOWARD
THESE SOLUTIONS FOR THE MOST PART...BUT BLENDED BACK TOWARD GFS BY
TUESDAY.

WITH MOISTURE CONTINUING TO FEED INTO SOUTHERN MN...FEEL THE
CONVECTION OVER SOUTHWEST MN WILL CONTINUE TRACKING EAST TOWARD THE
AREA. MEANWHILE...CONVECTION NEAR THE TWIN CITIES COULD CONTINUE
BUILDING SOUTHWARD...PERHAPS REACHING OUR NORTHERN COUNTIES. WILL
CONTINUE THE LIKELY POPS FROM THE PREVIOUS FORECAST. FEEL IT LIKELY
THAT CONVECTION WILL IMPACT MOST AREAS...BUT TIMING AND EXACT
LOCATION HARDER TO DISCERN. NORTHERN COMPLEX CELLS SHOWING AMPLE
ROTATION...WITH MPX ISSUING TORNADO WARNINGS. CELLS TO THE WEST MAY
SHOW SOME INITIAL SUPERCELL CHARACTERISTICS...BUT FEEL HAIL AND
WINDS WILL BECOME THE MAIN THREATS WITH TIME AS COLD POOL
ESTABLISHES ITSELF.

SHORT WAVE TROUGH WHICH IS ASSISTING THIS WILL TRACK EAST OF THE
AREA OVERNIGHT...TAKING THE BETTER RAIN CHANCES ALONG WITH. STILL...
LINGERING BOUNDARIES AND MOISTURE...WITH SOUTHERLY MOISTURE
TRANSPORT UP INTO THE AREA...SO CANNOT COMPLETELY REMOVE CHANCES.

NEXT SHORT WAVE TROUGH DROPS INTO THE AREA ALREADY ON SUNDAY. COOLER
TEMPS ALOFT WILL RESULT IN STEEPENING LAPSE RATES. THUS RAIN CHANCES
WILL LINGER INTO MONDAY NIGHT. SOME QUESTION FOR TUESDAY. HAVE BEEN
CARRYING A DRY FORECAST FOR SOME TIME...AND THERE IS STILL MODEL
SUPPORT FOR THAT. BUT LATEST NAM SOLUTION INDICATING THE LAST SPOKE
OF SHORT WAVE ENERGY ROTATING AROUND THE DEEPENING GREAT LAKES
TROUGH COULD BRING ANOTHER CHANCE FOR RAIN INTO TUESDAY. NOT
CONFIDENT IN THIS...SO LEFT OUT FOR NOW.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

MEDIUM RANGE MODEL SOLUTIONS LOOK TO BE IN REASONABLE AGREEMENT FOR
THE LATTER HALF OF THE WEEK. LONG WAVE TROUGH OVER SOUTHEAST
CANADA...AND A LONG WAVE TROUGH ALONG THE WEST COAST. THIS ALLOWS
SOME RIDGING ACROSS THE CENTER PART OF THE CONTINENT AT MID WEEK.
BUT THIS LOOKS TO BE SHORT-LIVED AS SEVERAL WAVES QUICKLY FLATTEN
THE RIDGE AS THE MOVE ALONG THE INTERNATIONAL BORDER. THIS KEEPS THE
LOCAL AREA FROM SEEING ANY REAL HEAT.

DRY WEATHER ANTICIPATED TUESDAY NIGHT AND WEDNESDAY...BUT THE FIRST
RIPPLE LOOKS TO BRING RAIN CHANCES ALREADY BY WEDNESDAY NIGHT.
BETTER CHANCES THURSDAY. THE MODELS INDICATE THE RIDGE WILL TRY TO
AMPLIFY AGAIN FRIDAY INTO SATURDAY. THIS SHOULD ALLOW FOR DRY
WEATHER THROUGH THE WEEKEND...BUT THE WARMEST TEMPERATURES LOOK TO
REMAIN JUST WEST OF THE AREA UNTIL PERHAPS EARLY NEXT WEEK...IF THE
RIDGE CAN HOLD ON LONG ENOUGH TO REACH THE UPPER MIDWEST BEFORE
BEING FLATTENED AGAIN.

MW

&&

.AVIATION...

CLUTTERED WEATHER PICTURE PERSISTS...AS A WAVERING FRONTAL BOUNDARY
CONTINUES TO LAY WEST TO EAST ACROSS THE REGION...PROVIDING A FOCUS
FOR A SHRA/TS THREAT. RUN/NAM12 MODELS TAKE THIS FRONT NORTH OF
KRST/KLSE THIS AFTERNOON...WHILE A 500 MB SHORTWAVE TROUGH SPINS
EAST INTO THE REGION BY 00Z. WITH AMPLE MOISTURE TO WORK
WITH...INSTABILITY AND FAVORABLE WIND PROFILES...EXPECT SHRA/TS TO
DEVELOP AND TRACK EAST ACROSS THE LOCAL AREA. SOME SEVERE WEATHER
COULD RESULT...WITH LARGE HAIL/DAMAGING WINDS. WILL KEEP SEVERE
CONDITIONS OUT OF TAFS AT THIS MOMENT. MAIN TSRA THREAT TIME WILL BE
BETWEEN 22-04Z. WITH THE FRONT STILL LINGERING...AND MORE SHORTWAVE
ENERGY MOVING ACROSS THE UPPER MISSISSIPPI RIVER VALLEY...THE PCPN
THREAT WILL INCREASE FOR SUN AFT/NIGHT. SFC WIND FIELDS WILL STAY
RATHER LIGHT...VARIABLE AT TIMES DUE TO THE PROXIMITY OF THE SFC
FRONT. IN ADDITION...WITH A MOIST BOUNDARY LAYER AND SOME POTENTIAL
CLEARING AFTER THE SHRA/TS MOVE EAST...SOME LOW STRATUS/FOG MAY
DEVELOP. WILL ADD SOME MVFR CEILINGS/VSBYS FROM 08-14Z TO COVER THIS
HEIGHTENED RISK.

RIECK

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 19, 2:55 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SAT JUL 19 2008

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-201000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
255 PM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK AND WAVERING FRONTAL BOUNDARY WITH WORK ON INCREASING
INSTABILITY AND AMPLE MOISTURE TO PRODUCE AREAS OF THUNDERSTORMS FROM
LATE AFTERNOON THROUGH THE EVENING HOURS. AN UPPER AIR DISTURBANCE
WILL PROVIDE ADDITIONAL FORCING THIS EVENING...WHILE FAVORABLE
WINDS ALOFT HELP ORGANIZE SOME OF THESE STORMS. AS A RESULT...THERE
WILL BE A THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON AND
EVENING...MOSTLY BETWEEN 4 AND 11 PM. THE MAIN SEVERE THREATS WILL
BE LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL DOWNPOURS. THE HEAVY
RAIN COULD RESULT IN LOCALIZED FLOODING. IN ADDITION...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

RAIN AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE
THUNDERSTORMS AS THEY PASS. IF THUNDERSTORMS PERSIST OVER ANY ONE
LOCATION...HIGHER RAIN AMOUNTS WILL BE POSSIBLE...INCREASING THE
THREAT FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES CONTINUE ACROSS THE AREA FOR SUNDAY THROUGH
MONDAY. ENOUGH INSTABILITY AND STRONGER WINDS ALOFT LOOK TO REMAIN
IN PLACE FOR A SLIGHT RISK OF SEVERE STORMS SUNDAY AFTERNOON AND
EVENING. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS.

ANOTHER CHANCE OF THUNDERSTORMS SPREADS INTO THE AREA CENTERED ON
THURSDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE THREAT
WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 4 AND 11 PM. REPORTS OF ANY HEAVY
RAINFALL OR LOCALIZED FLOODING WOULD ALSO BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK/RRS

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.